MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-500-16
Medical Device Problem Codes Retraction Problem (1536); Activation Failure (3270); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/17/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that despite multiple techniques to assist with device opening, the distal section of a pipeline flex with shield technology stent would not open.The stent was resheathed and removed from the patient with the microcatheter.It was noted that the stent that was removed was stuck in the hub of the phenom 27 microcatheter.The pipeline was replaced with a new pipeline of the same model to complete the procedure.No patient symptoms or complications were associated with this event.The patient was undergoing dense mesh flow diversion surgery for treatment of an unruptured, saccular, left internal carotid artery aneurysm.It was noted the patient's vessel tortuosity was moderate.Dual antiplatelet treatment (dapt) was administered.The angiographic result post procedure was reported as satisfactory with the replacement device.The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).The pipeline was used for an approved indication (on-label).The pipeline was not positioned in a bend, had been deployed less than 50% when it failed to open, and was resheathed more than 2 times.Additional steps or other devices required to open the pipeline were noted as wagging, resheathing, and redeployment.Ancillary devices included: apro 55ic guidecatheter.
 
Additional Manufacturer Narrative
Continuation of d10: phenom 27 microcatheter, product id: unk-nv-fg15 (unknown); medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Additional information was received that there was no friction or difficulty during delivery or positioning, the only issue was the distal opening.It was noted that upon removing the pipeline stent that would not deploy, the device was trapped in the hub of the microcatheter upon removal.It was noted that there was no resistance in the catheter during retrieval and there was no resistance inside the pipeline sheath.Upon removal after the pipeline would not open and the doctor was going to switch it to another stent is when the stent became stuck.A continuous saline flush was administered and maintained as indicated in the ifu.There was no damage observed to the pipeline pushwire or catheter.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
H3: product analysis ¿ as found condition: the pipeline flex shield device (pli 10) was returned for analysis with two phenom 27 catheters (pli 20 and 30), inside a sealed biohazard bag, and inside a shipping box.¿ damaged location details: the pipeline flex shield (pli 10) tip coil was in good condition.The distal and proximal dps restraints and dps sleeves were intact, with no damage noted.The distal wire was broken proximally to the dps sleeves.No defects were found on the re-sheathing marker and re-sheathing pad.The distal hypotube was stretched.No kinks or bends were found on the pusher wire.The phenom 27 catheter (pli 20) tip and marker were examined, and no damage was noted.The catheter body was in good condition.No voids or flashes were found in the catheter hub.The phenom 27 catheter (pli 30) tip and marker were examined, and no damage was noted.The catheter body was in good condition.No voids or flashes were found in the catheter hub.No other anomalies were found.¿ testing/analysis: the broken end of the distal wire was sent out for scanning electron microscopy (sem) failure analysis testing.The scanning electron microscopy (sem) test results indicate that the broken end failed via torsional overload.The phenom 27 catheter¿s (pli 20) total and usable lengths were measured to be within specifications.The catheter was flushed with water and was found patent.The catheter was tested by running an in-house 0.026-inch mandrel through the hub and tip without issues.The phenom 27 catheter¿s (pli 30) total and usable lengths were measured to be within specifications.The catheter was flushed with water and was found patent.The catheter was tested by running an in-house 0.026-inch mandrel through the hub and tip without issues ¿ conclusion: based on the reported information and device analysis, the customer¿s ¿failure/incomplete to open at distal¿ report could not be confirmed, as the distal and proximal ends of the returned pipeline flex shield braid (pli 10) were open and frayed.However, the cause of the failure to open could not be determined.Possible causes of failure to open include vessel tortuosity, the user deploying the braid in the vessel bend, and a damaged braid.In this event, the customer reported that the vessel tortuosity was moderate, and the pipeline was not positioned in a bend, which rules out vessel tortuosity and the user deploying the braid in the vessel bend as possible causes.Therefore, a damaged braid could have contributed to the reported failure to open.The braid can be damaged due to over-manipulation, re-sheathing more than twice, deployment techniques, advancing or retracting the delivery wire against resistance, or deploying/re-sheathing against resistance.However, the cause of the braid damage could not be determined.The dis tal wire¿s broken end failed via torsional overload.Possible causes of the break failure include over-manipulation and twisting.In addition, from the damage seen on the braid (fraying) and distal hypotube (stretched), it appears that a high force was used.The damage may have occurred when the user attempted to advance or retrieve the pipeline flex shield device (pli 10) through the phenom 27 catheter (pli 20) against resistance.However, the cause of the resistance could not be determined.The customer¿s ¿resistance¿ report was confirmed, as the returned pipeline flex shield braid (pli 10) was found stuck inside the phenom 27 catheter (pli 20) hub.However, the cause of the resistance could not be determined.Possible causes of resistance include ped/delivery system damage, user re-sheathing more than two times, and a lack of continuous heparinized saline flush during the procedure.However, the cause of resistance could not be determined.There were no complaints against the second phenom 27 catheter (pli 30) that was returned.Additionally, no issues were encountered during testing, and no damage was observed on the catheter.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key23751183
Report Number2029214-2025-02565
Device Sequence Number15848860
Product Code OUT
UDI-Device Identifier00763000449544
UDI-Public(01)00763000449544(17)280528(10)D042018
Combination Product (Y/N)N
Initial Reporter StateID
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/09/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-500-16
Device Catalogue NumberPED2-500-16
Device Lot NumberD042018
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/20/2025
Supplement Date Received by Manufacturer01/16/2026
02/08/2026
Initial Report FDA Received Date12/08/2025
Supplement Report FDA Received Date01/28/2026
02/09/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/29/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11.
Patient Age65 YR
Patient SexMale